Aspirin: good for the heart, bad for the tummy



Aspirin or acetyl salicylic acid has been around for more than 100 years. It has gone from a simple headache and fever remedy to the wonder drug that it is today, used in the treatment and prevention of more serious conditions such as heart disease and even cancer. You can get aspirin everywhere, as an over-the-counter (OTC) drug from your pharmacy or as less than a dollar a bottle from your supermarket.

Yet, despite its wonderful healing powers, aspirin can have some serious side effects just like every drug. Unfortunately, not many of us are aware of these side effects.

A recent New York Times report tackled the issue of “an aspiring a day…” with the expertise of Dr. Neena S. Abraham, a gastroenterologist at the Michael E. DeBakey V.A. Medical Center and associate professor of medicine at the Baylor College of Medicine in Houston.

Dr Abraham warns us of the following:

  • Aspirin can cause damage in the gastrointestinal (GI) tract from mouth to anus. The most common of these side effects are ulcers and bleeding.
  • The risk for GI bleeding is two- to four-fold higher in aspirin users than in non-aspirin users.
  • Aspirin can bring on side effects even at “baby doses” of 81 mg a day.
  • Special formulations such as buffered or enteric coated aspirin do not eliminate the risks.
  • Use of OTC aspirin results in 5 extra cases of ulcer bleeding per 1,000 patients per year.

In addition, we should be aware of the risk factors that make us more susceptible to aspirin-induced GI bleeding:

Dr. Abraham gives the following recommendations to patients:

  • Aspirin, even it is an OTC medication should only be taken after a thorough cardiovascular risk assessment by a qualified health professional.
  • The risks and benefits of aspirin use should be thoroughly assessed. If the benefits exceed the risk of GI bleeding, then aspirin should only be sued at the minimum dose of 81 mg a day.
  • For patients who have high-risk profiles for ulcers and GI bleeding, other alternatives should be looked into. Using stomach-protecting medications such as proton pump inhibitors might minimize the risks.

Photo credit: stock.xchng

Related Posts with Thumbnails
Print Friendly

Speak Your Mind

*


*

NOTE: The contents in this blog are for informational purposes only, and should not be construed as medical advice, diagnosis, treatment or a substitute for professional care. Always seek the advice of your physician or other qualified health professional before making changes to any existing treatment or program. Some of the information presented in this blog may already be out of date.
Read previous post:
Exercise benefits prostate cancer patients

In 2009, 192,280 new cases of prostate cancer were diagnosed in the US. In the same year, 27,360 men died...

Close